Maine, 2005

Flash Flood in Maine, June 10, 2005

June 10, 2005 · NWS GYX · 1 event in 1 county or zone

Thunderstorms developed ahead of a cold front and produced up to 3 inches of rain in 2 hours. This rain fell on already saturated ground causing additional road washouts and small rivers and streams to overflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms developed ahead of a cold front and produced up to 3 inches of rain in 2 hours. This rain fell on already saturated ground causing additional road washouts and small rivers and streams to overflow. Route 113 in Stow was heavily damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 1:00 PM EST, 3 hours earlier.

Area forecast discussion, Jun 10, 1:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 10 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SURFACE BOUNDARY IN PLACE OVER THE NORTHERN PORTION OF CWA THIS
AFTERNOON WILL BE THE PRIMARY FOCUS OF WEATHER IN THE SHORT TERM.
THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY. PRIMARY THREAT
FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS. STORMS SHOULD
DIMINISH RATHER QUICKLY AFTER SUNSET. SOME OF THESE STORMS COULD BE
ON THE VERGE OF GOING SEVERE. AFTER STORMS SHUTDOWN...QUICK
RADIATIONAL COOLING WILL CAUSE WIDESPREAD FOG TO DEVELOP. ALTHOUGH
NOT AN EXACT REPEAT...SATURDAY WILL BE SIMILAR TO TODAY. EXPECT FOG
TO BURN OFF BY MID TO LATE MORNING WITH THE POSSIBILITY OF
AFTERNOON SHOWERS AND THUNDERSTORMS. THUNDERSTORMS SHOULD NOT BE AS
STRONG AS TODAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
TRIPLE H WEATHER (HAZY/HOT/HUMID) CONTINUES THROUGH THE WEEKEND
COURTESY OF A SUMMERTIME BERMUDA HIGH.  LOOKS LIKE HUMID DAYS WITH
HIGHS IN THE 80S AND CHANCE SHOWERS/THUNDERSTORMS ESPECIALLY
AFTERNOON/ EVENING TIME FRAME.  SUMMER ENDS ABOUT MONDAY NIGHT AS
PATTERN SHIFT BEGINS...TAKING US BACK TO A MUCH COOLER/WETTER
REGIME (DARE I SAY MORE REMINISCENT OF OF THIS PREVIOUS MAY).
DAYTIME HIGHS DROP BACK DOWN TO THE 60S WITH CHANCE RAIN OR
SHOWER ACTIVITY.  ALL THIS COURTESY OF A LONG WAVE TROUGH
SCENARIO THAT SETS UP THROUGH AT LEAST NEXT WEEKEND.

&&

.AVIATION...
VFR/MVFR CONDITIONS TO PREVAIL THIS AFTERNOON. WIDESPREAD FOG
EXPECTED TO FORM TONIGHT WITH IFR/LIFR CONDITIONS DEVELOPING BY
MIDNIGHT.

&&

.MARINE...
SOUTHERLY WINDS SHOULD REMAIN BELOW SCA CRITERIA. SEAS SHOULD ALSO
REMAIN BELOW 5 FEET...SO WILL DROP THE SCA. FOG WILL REDUCE
VISIBILITY TO LESS THAN A MILE BY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 4:46 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT FRI JUN 10 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
546 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO
COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 10, 1:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT FRI JUN 10 2005

MEZ007-012-NHZ001>004-102134-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SOUTHERN COOS NH-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...COLEBROOK...
CONWAY...FRYEBURG...LANCASTER...LINCOLN...LITTLETON...RUMFORD...
SOUTH PARIS AND WOODSVILLE
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN NEW HAMPSHIRE
AND OXFORD COUNTY MAINE...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW
HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH 430 PM. AS THE STRONGEST
STORMS CROSS PITTSBURG...DIXVILLE NOTCH...STRATFORD AND UPTON...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA SIZED HAIL AND VIVID
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH SOME STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS NORTHERN NEW HAMPHIRE
AND OXFORD COUNTY...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER AS STORMS APPROACH.

MEZ008-009-013-014-102134-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...FAIRFIELD...
FARMINGTON...JACKMAN...PITTSFIELD...RANGELEY AND SKOWHEGAN
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH VERY HEAVY RAIN AND HAIL WILL AFFECT THE
MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN AND
CENTRAL AND SOUTHERN SOMERSET COUNTIES THROUGH 430 PM. THE STRONGEST
STORMS WILL CROSS WILTON...FARMINGTON...BINGHAM AND MAYFIELD...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA TO MARBLE SIZED HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH THESE STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS WESTERN MAINE...BE ON
THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS STORMS
APPROACH.

HAYES
Special weather statement, Jun 10, 2:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT FRI JUN 10 2005

MEZ013-014-021-022-102130-
INTERIOR WALDO ME-KENNEBEC ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...AUGUSTA...FAIRFIELD...FARMINGTON...
GARDINER...OAKLAND...PITTSFIELD...SKOWHEGAN...
THORNDIKE AND WATERVILLE
331 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...HAIL AND VERY
HEAVY RAINS ACROSS CENTRAL MAINE THROUGH 500 PM...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL MAINE
THIS AFTERNOON. AS THE STRONGEST STORMS CORNVILLE...CANAAN AND
MADISON IN SOMERSET COUNTY...EXPECT WIND GUSTS TO 45 MPH...PEA TO
MARBLE SIZED HAIL AND FREQUENT LIGHTNING.

IN ADDITION...THESE STORMS MAY PRODUCE UP TO ONE AND ONE-HALF INCHES
OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN MAY RESULT IN LOCALIZED
STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.
IF YOU PLAN TO BE OUTSIDE IN CENTRAL MAINE THIS AFTERNOON...BE ON THE
ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jun 10, 2:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
350 PM EDT FRI JUN 10 2005

MEZ012-019-020-102149-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...AUBURN...BETHEL...BRIDGTON...FRYEBURG...
LEWISTON...MECHANIC FALLS...NAPLES...NORTH WINDHAM...RUMFORD...
SOUTH PARIS AND TURNER
350 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OXFORD...NORTHERN
CUMBERLAND AND ANDROSCOGGIN COUNTIES IN WESTERN MAINE THROUGH 515
PM...

A CLUSTER OF STRONG THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 45
MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN
ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE IN LESS
THAN 45 MINUTES IN THE STRONGER STORMS. THIS COULD RESULT IN
LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES IN SMALL CREEKS
AND STREAMS.

THE STORMS WILL AFFECT STOW...STONEHAM AND WATERFORD THROUGH 415 PM.
THESE STORMS WILL THEN AFFECT BRIDGTON...HARRISON...SOUTH PARIS AND
TURNER BETWEEN 410 PM AND 500 PM.

HAYES
Special weather statement, Jun 10, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT FRI JUN 10 2005

NHZ005>010-013-102212-
BELKNAP NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-SOUTHERN CARROLL NH-
SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER...
DURHAM...EXETER...FRANKLIN...HENNIKER...LACONIA...LEBANON...
MEREDITH...MOULTONBOROUGH...NEW LONDON...NORTHWOOD...OSSIPEE...
PLYMOUTH...ROCHESTER AND SALEM
413 PM EDT FRI JUN 10 2005

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN NEW
HAMPSHIRE THROUGH 600 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT SOUTHER NEW
HAMPSHIRE THROUGH THE REMAINDER OF THE AFTERNOON. AS THE STRONGEST
STORMS AFFECT NEW HAMPTON...CORNISH...NEW LONDON AND LOUDON...EXPECT
WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS
THAN 45 MINUTES IN STRONGER STORMS. THIS MUCH RAIN WILL RESULT IN
LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS
AND CREEKS.

HAYES
Special weather statement, Jun 10, 3:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
447 PM EDT FRI JUN 10 2005

NHZ004-006-102247-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
447 PM EDT FRI JUN 10 2005

...SHOWERS AND STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...HAIL
AND VERY HEAVY RAINS OVER CARROLL COUNTY THROUGH 630 PM...

STRONG THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 45 MPH...PEA TO
MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ACROSS
MOULTONBOROUGH...BRIDGEWATER...WOLFEBORO AND TUFTONBOROUGH BETWEEN
450 PM AND 520 PM.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE IN
THESE STORMS. THIS MUCH RAIN WILL PRODUCE STREET FLOODING...AS WELL
AS SHARP RISES ON SMALL CREEKS AND STREAMS.

HAYES
Special weather statement, Jun 10, 4:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT FRI JUN 10 2005

NHZ005-102359-
SOUTHERN GRAFTON NH-
INCLUDING THE CITIES OF...LEBANON AND PLYMOUTH
500 PM EDT FRI JUN 10 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRAFTON COUNTY THROUGH
600 PM...

WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT
LIGHTNING WILL ACCOMPANY STRONG STORMS AS THEY CROSS
HANOVER...LEBANON AND ENFIELD THROUGH 530 PM.

AS THE STORMS CROSS CANAAN AND ALEXANDRIA BETWEEN 515 PM AND 545
PM...EXPECT UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR. THIS MAY RESULT IN LOCALIZED FLOODING...AS WELL AS SHARP RISES
ON STREAMS AND CREEKS.

HAYES

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oxford

When
June 10, 4:00 PM EST to 7:00 PM EST
Where
Oxford County, Stow
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -70.983

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458015.